Journal of Theoretical Probability

, Volume 21, Issue 1, pp 97–117 | Cite as

Scale-Distortion Inequalities for Mantissas of Finite Data Sets

  • Arno Berger
  • Theodore P. Hill
  • Kent E. Morrison
Article

Abstract

In scientific computations using floating point arithmetic, rescaling a data set multiplicatively (e.g., corresponding to a conversion from dollars to euros) changes the distribution of the mantissas, or fraction parts, of the data. A scale-distortion factor for probability distributions is defined, based on the Kantorovich distance between distributions. Sharp lower bounds are found for the scale-distortion of n-point data sets, and the unique data set of size n with the least scale-distortion is identified for each positive integer n. A sequence of real numbers is shown to follow Benford’s Law (base b) if and only if the scale-distortion (base b) of the first n data points tends zero as n goes to infinity. These results complement the known fact that Benford’s Law is the unique scale-invariant probability distribution on mantissas.

Keywords

Benford’s Law Scale-invariance Scale-distortion Mantissa distribution Kantorovich metric 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Allaart, P.C.: An invariant-sum characterization of Benford’s law. J. Appl. Probab. 34, 288–291 (1997) MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Benford, F.: The law of anomalous numbers. Proc. Am. Philos. Soc. 78, 551–572 (1938) Google Scholar
  3. 3.
    Berger, A., Morrison, K.E.: Best finite Kantorovich approximations (in preparation) Google Scholar
  4. 4.
    Bickel, P.J., Doksum, K.A.: Mathematical Statistics. Holden-Day, San Francisco (1976) Google Scholar
  5. 5.
    Billingsley, P.: Probability and Measure, 3rd edn. Wiley, New York (1995) MATHGoogle Scholar
  6. 6.
    Chung, K.L.: A Course in Probability Theory, 2nd edn. Academic, New York (1974) MATHGoogle Scholar
  7. 7.
    Dajani, K., Kraaikamp, C.: Carus Mathematical Monographs. Ergodic Theory of Numbers, vol. 29. Mathematical Association of America, Washington (2002) Google Scholar
  8. 8.
    Dudley, R.M.: Real Analysis and Probability. Wadsworth & Brooks/Cole Advanced Books & Software, Pacific Grove (1989) MATHGoogle Scholar
  9. 9.
    Gibbs, A., Su, F.E.: On choosing and bounding probability metrics. Int. Stat. Rev. 70, 419–435 (2002) MATHCrossRefGoogle Scholar
  10. 10.
    Hill, T.P.: Base-invariance implies Benford’s law. Proc. Am. Math. Soc. 123, 887–895 (1995) MATHCrossRefGoogle Scholar
  11. 11.
    Hill, T.P.: A statistical derivation of the significant-digit law. Stat. Sci. 10, 354–363 (1995) MATHGoogle Scholar
  12. 12.
    Knuth, D.E.: The Art of Computer Programming, volume 2: Seminumerical Algorithms, 2nd edn. Addison–Wesley, Reading (1981) Google Scholar
  13. 13.
    Newcomb, S.: Note on the frequency of use of the different digits in natural numbers. Am. J. Math. 4, 39–40 (1881) CrossRefMathSciNetGoogle Scholar
  14. 14.
    Nigrini, M.: A taxpayer compliance application of Benford’s law. J. Am. Tax. Assoc. 1, 72–91 (1996) Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2007

Authors and Affiliations

  • Arno Berger
    • 1
  • Theodore P. Hill
    • 2
  • Kent E. Morrison
    • 3
  1. 1.Department of Mathematics and StatisticsUniversity of CanterburyChristchurchNew Zealand
  2. 2.School of MathematicsGeorgia Institute of TechnologyAtlantaUSA
  3. 3.Department of MathematicsCalifornia Polytechnic State UniversitySan Luis ObispoUSA

Personalised recommendations